# SDR 2007FA0000287

- Difficulty date: March 22, 2007
- Submitted: March 30, 2007
- Operation: General aviation
- Aircraft: N9156X
- Make and model: Mooney M20J
- Aircraft serial: 243253
- Engine: Lyc IO360A1A
- System (JASC): 7110 · Engine Cowling System
- Part: Rivet
- Condition: Corroded
- Location: Cowling
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

OWNER BROUGHT COWLINGS IN FOR REPAIR BECAUSE THE THROUGH SKIN RIVETS WERE CORRODING AND SHEARING OFF AT THE MFG HEAD AS EXHIBITED BY BLISTERING PAINT AT THE RIVET LOCATIONS.  INSPECTION REVEALED MOST OF THE AD TYPE RIVETS WERE SEVERELY CORRODED BECAUSE THE COWLINGS WERE CONSTRUCTED WITH A HYBRID COMPOSITE LAMINATE OF E-GLASS AND CARBON GRAPHITE PLIES.  IT IS STANDARD INDUSTRY PRACTICE TO USE CORROSION RESISTANT FASTENERS SUCH AS RIVETS THROUGH CARBON GRAPHITE STRUCTURE AND IT IS UNKNOWN WHY ALUMINUM RIVETS ARE USED IN THIS CASE.  AFFECTED AREAS: UPPER COWL/ OIL DOOR CUTOUT DOUBLER RIVETS COOLING AIR INLET AFT EDGE RIVETS.  LOWER COWL/ BOTH UPPER CAMLOCK RECEPTACLE GANG STRIPS (SEVERELY CORRODED AND CONCEALED BY
